Online challenges are not something new – teens have been doing them for years. With COVID-19 keep much of the world in their homes, coupled with the rising fame of the social media app TikTok, these ‘challenges‘ have become more popular and even dangerous. While most of these challenges tend to be harmless, one that is relatively more recent, “the Benadryl Challenge,” is putting people’s lives at risk. The challenge is highly dangerous and has sent some of those participating to the hospital. Now it has been linked to the death of a teenage girl.
Teenage Girl Dies from TikTok Benadryl Challenge
The Benadryl challenge is one that encourages TikTok users to take at least a dozen or more pills of the allergy medication Benadryl to experience hallucinations. The amounts required to cause hallucinations from medication are very close to the amount that can cause severe overdose and even death. (1)
In August 2020, a 15-year-old girl from Oklahoma City died after participating in this dangerous trend. Part of the danger of this trend is Benadryl is not seen as a dangerous drug to those participating. They don’t understand what it actually is or the risk of overdose. What’s worse, is that it is easy for them to get – they can buy it in their local drug store.
Friends and family of the OKC teen described her as faith-driven and happy. She wasn’t typically one to experiment with drugs but instead fell victim to the challenge after seeing others do it on TikTok.
While this trend received a lot of coverage just over a year ago, it is still prevented with Arlington Police in Massachusetts warning parents just over a week ago.
Arlington Officials Warn Against Two Troubling TikTok Trends Among Teens https://t.co/LdPiEEp80a— Arlington MA, Police Department (@ArlingtonMAPD) September 21, 2021
Three Teens Hospitalized from Benadryl Challenge
The OKC teen isn’t the only young person falling victim to this scary new trend. In May 2020, three teens in Fort Worth, Texas, were all hospitalized in the span of one week after participating in the Benadryl challenge. Each patient said they got the idea from videos they had seen on TikTok. (3)
One of the teens was rushed to the hospital after taking 14 of the allergy pills. Upon arrival, she was unable to form sentences, suffered from hallucinations, and had a resting heart rate of 199 bpm. A healthy resting heart rate is usually between 60 and 100 beats per minute (bpm).
“What struck me was that we had three teens come in for the same thing in one week,” said Amber Jewison, a nurse practitioner at Cook Children’s Medical Center, in a press release. “None of these patients were trying to harm themselves. They all said they saw videos on TikTok and were curious to try it.” (3)
All three teens recovered and aren’t expected to have any long-term health complications from their overdoses.
Statement from Makers of Benadryl
Johnson & Johnson, the company that makes Benadryl, released this statement in regards to the challenge:
“The health and safety of people who use our products is our top priority. The BENADRYL TikTok trend is extremely concerning, dangerous and should be stopped immediately. As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and BENADRYL® products should only be used as directed by the label. It is our strong recommendation that all medications be kept out of the reach of children at all times. We are working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behavior.” (5)
Other TikTok users are speaking out and attempting to discourage people from participating in the challenge. (2)
What Causes an Overdose?
Benadryl is a brand-name for the drug diphenhydramine, a sedating antihistamine. Histamines are chemicals released by some of our body’s cells in response to an allergy. Antihistamines, like Benadryl, help to relieve common allergy symptoms like runny nose and scratchy throat. (4)
What is Diphenhydramine?
Diphenhydramine is an anticholinergic drug, which means that it blocks the action of the neurotransmitter acetylcholine, thereby downregulating the cholinergic system
This cholinergic system is responsible for:
- Saliva and tear production
- The facilitation of:
- Heart rate
- Body temperature
- Brain function
- Eye function
It can have an impact on essentially all organs and parts of your body, just as allergies do. When taken in excess it can have extremely dangerous effects on the body.
“The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,” said Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information. “Large doses of Benadryl can cause seizures and, particularly, problems with the heart. The heart tends to go out of rhythm and not pump blood effectively.” (1)
Other effects a Benadryl (diphenhydramine) overdose are:
- High body temperature
- Blurred vision
- High blood pressure
- Brain damage
- Heart attack
Generally speaking, the younger and smaller the person taking the drug, the higher the risk for overdose is. (4) With all this said, there should be no question why the Benadryl Challenge is so dangerous.
What is a Proper Dose of Benadryl?
Doses according to the Benadryl website are as follows:
- 1 pill every four to six hours for children ages 6 to 12
- 1 or 2 pills every four to six hours for anyone over the age of 12
- Not recommended for children under the age of 6
- No one should take more than 6 doses in a 24-hour period
Doctor Ashanti Woods of Baltimore Mercy Medical Center warns that the teenage years are a grey area when it comes to drugs and doses.
“The 12 to 18 age range is a bit of mixed response, but many could have exaggerated and dangerous side effects.” (4)
Keep an Eye Out and Educate
It is challenges like this one that remind us just how important it is for parents and adults to talk to and monitor what young people are consuming online. Keep an open dialogue with your children and work to educate them about the dangers of drugs of all kinds. Too much of anything can be toxic or fatal.
If you or someone you know might be experiencing overdose symptoms from taking too much of this or any drug, call 9-1-1 or your local poison control center right away.
- “Dangerous ‘Benadryl Challenge’ on TikTok blamed for teen’s death.” WFLA. Cassandra Sweetman (KFOR) and Nexstar Media Wire. August 31, 2020.
- “What Is the Benadryl Challenge? Latest TikTok Trend the Alleged Cause of One Teen’s Death Already.” Newsweek. Janice Williams. August 31, 2020.
- “‘Dangerous’ Benadryl challenge on TikTok sends teens to Texas hospital, officials say.” The Star. Simone Jasper. July 17, 2020.
- “The New TikTok ‘Benadryl Challenge’ is Being Blamed for a Teenage Girl’s Death—Here’s Why It’s So Dangerous.” Health. Korin Miller. September 28, 2020.
- “Teen Girl Dies Doing Tik-Tok “Benadryl Challenge”.” All About Arizona News. September 2, 2020.